MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. GAIA THIRD; PTCA GUIDE WIRE

ASAHI INTECC CO., LTD. GAIA THIRD; PTCA GUIDE WIRE
Catalog Number AHW14R311P
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/06/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the tip of an asahi gaia third guide wire separated during a percutaneous coronary intervention to treat a mildly calcified, moderately tortuous, chronic total occlusion (cto) in the obtuse marginal branch (om).The tip detached while attempting to cross cto of om.The tip became stuck behind the strut of an existing stent in om and detached.The tip remained in the patient.Snaring was discussed but the physician felt that it would not be possible to retrieve the tip since it was under the stent strut.The procedure was completed using the star technique.The patient was discharged after treatment.
 
Additional Manufacturer Narrative
Manufacturing site: (b)(4).Device evaluation could not be performed because the affected device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the provided information and referring to known similar events, it was presumed that stress generated with wire manipulation in attempts to cross had likely contributed to the reported detachment of the guide wire.The applied stress would localize and therefore exceed the product design limit when the tip was being caught and restricted its movement by the lesion and thus made the guide wire to fracture.It was concluded that this event was not attributed to product quality.No capa will be taken.Instructions for use (ifu) states: observe movement of this guide wire in the vessels.Before this guide wire is moved or torqued, the tip movement should be examined and monitored under fluoroscopy.Do not move or torque the guide wire without observing corresponding movement of the tip; otherwise, the guide wire may be damaged and/or trauma may occur.In addition, ensure that the distal tip of this guide wire and its location in the vessel are visible during manipulations of the guide wire.Never push, auger, withdraw, or torque this guide wire that meets resistance.Torquing or pushing this guide wire against resistance may cause damage and/or tip separation of this guide wire or direct damage to a vessel.Resistance may be felt and/or observed under fluoroscopy by noting any buckling of the guide wire.If the prolapse of the guide wire tip is observed, do not allow the tip to remain in a prolapsed position; otherwise damage to the guide wire may occur.Determine the cause of resistance under fluoroscopy and take any necessary remedial action.If resistance is felt due to spasm, bending of the guide wire, or due to trap while operating this guide wire in the blood vessel or removing it, do not torque and/or pull the guide wire itself.Stop the procedure.Determine the cause of resistance under fluoroscopy and take appropriate remedial action.If the guide wire is moved excessively, it may break or become damaged, which may cause blood vessel injury or result in fragments being left inside the vessel.Malfunction and adverse effects: separation of the guide wire.
 
Additional Manufacturer Narrative
Manufacturing site: (b)(4).The gaia third guide wire was returned for evaluation.Tip separation was confirmed on the returned guide wire.The separated part of the tip was not returned.From the mid solder that was originally located at 45mm from the tip, the coil was elongated for approximately 22mm and then fractured.The coil wire was found twisted proximal to its fracture end and had a flat fracture surface.These findings indicated that coil fracture was attributed to torsion.Disarrangement of the coil caused by accumulated torsion was observed proximal to the mid solder.At approximately 38mm distal to the mid solder, the inner coil was found fractured.Microscopic observation of the inner coil found that flat fracture ends and elongation on the fine wires of the inner coil.At approximately 2mm proximal to the fracture end of the inner coil, core fracture was confirmed.The inner coil was then removed to expose the core.It revealed that the core was significantly twisted and had a flat fracture surface, indicating torsion had caused the core fracture.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the provided information and investigation outcome, it was presumed that torsion generated with torquing wire manipulation in attempts to cross had most likely contributed to the reported detachment of the guide wire.The applied stress would localize and therefore exceed the product design limit when the tip was being caught and restricted its movement by the existing stent and thus made the core to fracture.Upon removal, torsion would generated as the coil was straightened to make the coil to fracture and eventually the tip was separated from the rest.It was concluded that this event was not attributed to product quality.No capa will be taken.Instructions for use (ifu) states: [warnings] observe movement of this guide wire in the vessels.Before this guide wire is moved or torqued, the tip movement should be examined and monitored under fluoroscopy.Do not move or torque the guide wire without observing corresponding movement of the tip; otherwise, the guide wire may be damaged and/or trauma may occur.In addition, ensure that the distal tip of this guide wire and its location in the vessel are visible during manipulations of the guide wire.If resistance is felt due to spasm, bending of the guide wire, or due to trap while operating this guide wire in the blood vessel or removing it, do not torque and/or pull the guide wire itself.Stop the procedure.Determine the cause of resistance under fluoroscopy and take appropriate remedial action.If the guide wire is moved excessively, it may break or become damaged, which may cause blood vessel injury or result in fragments being left inside the vessel.When torquing this guide wire inside the blood vessel, do not torque continuously in the same direction.This may cause the guide wire to become damaged or break apart, causing injury to the blood vessel or leaving fragments inside the vessel.When torquing the guide wire, rotate it clockwise and counterclockwise alternately.Do not exceed two rotations (720 degrees) in the same direction.Do not perform stent placement using more than one guide wire or wire operation through stent strut.Otherwise, the stent may be damaged or the guide wire may break or break apart.[malfunction and adverse effects] separation of the guide wire.

Brand Name
GAIA THIRD
Common Device Name
PTCA GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
Manufacturer (Section G)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA   489-0071
Manufacturer Contact
yukako homma
3-100 akatsuki-cho
seto, aichi 489-0-071
JA   489-0071
MDR Report Key15697545
Report Number3003775027-2022-00148
Device Sequence Number6801794
Product Code DQX
UDI-Device Identifier04547327094795
UDI-Public(01)04547327094795(17)240630(10)210722A401
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K171933
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Catalogue NumberAHW14R311P
Device Lot Number210722A401
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2022
Supplement Date Received by Manufacturer11/08/2022
Initial Report FDA Received Date10/30/2022
Supplement Report FDA Received Date11/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age75 YR
Patient SexMale
Patient Weight86 KG